Key result
Pilsicainide and catheter ablation resolve swallowing-induced atrial tachycardia and syncope in a case report.
Why the study?
Swallow or deglutition syncope caused by swallowing-induced paroxysmal atrial tachycardia is a rare disorder with few reported cases and unclear mechanisms.
Case Report (n=1)
No
Swallowing-induced paroxysmal atrial tachycardia is a rare cause of syncope that can be diagnosed with a monitored swallowing test and treated with antiarrhythmic drugs and catheter ablation.
Recognize swallowing-induced atrial tachycardia in unexplained syncope; extends case literature but remains hypothesis-generating.
Swallow or deglutition syncope is an unusual disorder. We herein report an 80-year-old man with paroxysmal atrial tachycardia induced by swallowing, causing syncope. Initially, we suspected a digestive disorder and found no significant findings. Finally, a swallowing test with monitoring of the heart rate and blood pressure helped in the diagnosis. The patient was treated with antiarrhythmic drugs and catheter ablation. The mechanism underlying swallowing-induced tachycardia presumably involves mechanical stimulation of the esophagus and autonomic nervous system effects. However, few cases have been reported, and the exact mechanism remains unclear.
No takes yet. Share an insight, caveat, or question.
Hosoe et al. (2022) conducted a case report in Swallowing-induced Paroxysmal Atrial Tachycardia (n=1). Antiarrhythmic drugs (pilsicainide) and radiofrequency catheter ablation was evaluated on Symptom resolution. Treatment with oral pilsicainide and radiofrequency catheter ablation successfully resolved swallowing-induced paroxysmal atrial tachycardia, eliminating syncope and enabling weight gain.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: